Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 62, NWS Las Vegas, NV

August 18, 2023Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2023, 6:14 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2023, 6:14 PM MST (01:14 UTC)
Expired
Aug 18, 2023, 9:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 99 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:50 PM MSTFLASH FLOOD4 Ene New Kingman-Butle, AZArizona Department of Transportation reports flooding on Route 66.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 96 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
2464 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WGUS55 KVEF 190114
FFWVEF
AZC015-190415-
/O.NEW.KVEF.FF.W.0062.230819T0114Z-230819T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
614 PM PDT Fri Aug 18 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 915 PM MST.

* At 614 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain east of Kingman, and more storms developing on the west 
  side of Kingman. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Kingman, Dw Ranch Road, Blake Ranch Road, Hualapai Mountain Park, 
  Wild Cow Campground, New Kingman-Butler and Hualapai Peak.

This includes the following roads...
	Hualapai Mountain Road between mile markers 1 and 12.
	Stockton Hill Road between mile markers 1 and 15.
	Interstate 40 in Arizona between mile markers 46 and 70.
	Route 66 between mile markers 57 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3530 11413 3545 11401 3544 11371 3492 11374
      3496 11405

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Morgan
3 follow-up statements
282 
WGUS75 KVEF 190215
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
715 PM PDT Fri Aug 18 2023

AZC015-190415-
/O.CON.KVEF.FF.W.0062.000000T0000Z-230819T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
715 PM MST Fri Aug 18 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST THIS 
EVENING FOR CENTRAL MOHAVE COUNTY...

At 715 PM MST, Doppler radar indicated thunderstorms continuing to 
produce heavy rain across the warned area. The heaviest rain was 
falling east of Kingman, where Burn Spring had reported three inches 
in three hours. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Kingman, Dw Ranch Road, Blake Ranch Road, Hualapai Mountain Park, 
  Wild Cow Campground, New Kingman-Butler and Hualapai Peak.

This includes the following roads...
	Hualapai Mountain Road between mile markers 1 and 12.
	Stockton Hill Road between mile markers 1 and 15.
	Interstate 40 in Arizona between mile markers 46 and 70.
	Route 66 between mile markers 57 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3530 11413 3545 11401 3544 11371 3492 11374
      3496 11405

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Morgan
727 
WGUS75 KVEF 190306
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
806 PM PDT Fri Aug 18 2023

AZC015-190415-
/O.CON.KVEF.FF.W.0062.000000T0000Z-230819T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
806 PM MST Fri Aug 18 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST THIS 
EVENING FOR CENTRAL MOHAVE COUNTY...

At 806 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain over the Hualapai Mountains and slowly drifting east. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Kingman, Dw Ranch Road, Blake Ranch Road, Hualapai Mountain Park, 
  Wild Cow Campground, New Kingman-Butler and Hualapai Peak.

This includes the following roads...
	Hualapai Mountain Road between mile markers 1 and 12.
	Stockton Hill Road between mile markers 1 and 15.
	Interstate 40 in Arizona between mile markers 46 and 70.
	Route 66 between mile markers 57 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3530 11413 3545 11401 3544 11371 3492 11374
      3496 11405

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Morgan
056 
WGUS75 KVEF 190412
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
912 PM PDT Fri Aug 18 2023

AZC015-190422-
/O.EXP.KVEF.FF.W.0062.000000T0000Z-230819T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
912 PM MST Fri Aug 18 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MST THIS EVENING FOR 
CENTRAL MOHAVE COUNTY...

The heaviest rainfall has ended but moderate showers persist in the 
area. Widespread flooding is no longer expected to pose a threat but 
please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 PM MST Monday for a 
portion of northwest Arizona.

LAT...LON 3530 11413 3545 11401 3544 11371 3492 11374
      3496 11405

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:28 PM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 18, 2:28 PM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
228 PM PDT Fri Aug 18 2023

.SYNOPSIS...Shower and thunderstorm activity will increase across
the eastern Mojave Desert and northwestern Arizona today as a deep
plume of monsoonal moisture retreats westward. Locally heavy
rainfall, frequent lightning, and gusty winds will be the main
concerns. A major surge of moisture will arrive over the weekend
driven by Hurricane Hilary, which will bring widespread rain and
flash flood concerns to the entire region through early next week.
&&

.SHORT TERM...Today.

An active day is shaping up as low pressure off the southern
California coastline continues to push inland, interacting with a
deep plume of monsoonal moisture stretched across Arizona. This
moisture plume will slowly retreat westward today, advancing into
the eastern Mojave Desert by late-morning or early-afternoon. This
synoptic set up will result in a couple of rounds of strong
thunderstorms today, fueled by increasing instability with CAPE
values 500-1000 J/kg and PWAT values of 1.25-1.5 inches from Las
Vegas eastward.

Initially, the low levels will be dry, noted by inverted-V
soundings, which favors locally strong surface wind gusts. In
addition to the wind risk, flash flooding will also be a concern,
especially across northwestern Arizona where moisture and
instability fields will be a bit more generous than across southern
Nevada and far eastern San Bernardino County. Fairly deep southerly
wind profile will favor training thunderstorm activity and PWAT
anomalies of 150-175% of normal will translate to very efficient
rainfall producing thunderstorms. The Flash Flood Watch went into
effect for Mohave County this morning at 11am and continues to look
good through the weekend. A lesser flood risk, but still a
possibility, will also exist across Clark and eastern San Bernardino
counties with any strong or persistent thunderstorm development.
Thunderstorm activity will persist late into the evening and
overnight hours aided by strong jet dynamics over the area.

.LONG TERM...Saturday through next Wednesday.

Hurricane Hilary continues to dominate the forecast interest across
the Desert Southwest. Forecast tracks for Hilary remain very
consistent run-to-run with regard to location with only subtle
shifts westward, but have sped up somewhat with regard to timing.
Hurricane Hilary's center of circulation will push northward along
the western coast of Baja California, rapidly weakening as it moves
over land. To reiterate what the previous forecast discussion noted,
this is a very unusual circumstance for our forecast area. Similar
tropical systems from our past include: Norbert (2014), Nora (1997),
and Kathleen (1976).

[What We Know]
- Rainfall totals will be highest in southeastern California,
particularly across Yucca Valley, the Morongo Basin, and the higher
terrain of Inyo County. To put "highest" into context... we are
talking about rainfall amounts of potentially 75 to 125% of annual
averages.
- Annual Rainfall Normals (30-Year Averages)
Las Vegas: 4.16"
Death Valley: 2.15"
Bishop: 4.86"
Barstow-Daggett: 3.64"
Needles: 4.36"
Kingman: 8.15"
Desert Rock: 5.19"
- Rain will fall in bands with light-to-moderate rain rates through
the weekend into early next week, though moderate-to-heavy rates are
possible at times on Sunday.
- Rain rates in and of themselves won't be impressive; the
consistent rain is what will be impressive. Soils will quickly
saturate, resulting increased flood concerns and increased flood
severity as the event unfolds.
- Locations such as the Sierra Nevada Mountain Range where snowpack
still exists can expect swollen creeks and rivers. Warm rain will
work to melt existing snow, but existing snow and ice will also
prevent rain from soaking into the ground. Where there is snow, rain
will flow. Flooding impacts will be experienced down the eastern
slopes of the Sierra into the Owens Valley.
- Areas vulnerable to rainfall are of particular concern including
Death Valley National Park and the York Fire Burn Scar in the Mojave
National Preserve.
- Gusty south-southwest winds will pick up Sunday night into Monday
as the center of the tropical circulation approaches our forecast
area. Though gust speeds will be lower-end Wind Advisory criteria,
we are not planning to issue any Wind Advisories at this time, as we
feel it will muddy the message that flooding is the primary concern.
Gusts 35-45 mph will be most prevalent in the higher terrain, with
gusts 25-35 mph expected in the valleys.

[Impacts]
- Concrete washes throughout the Las Vegas Valley will be incredibly
dangerous and potentially deadly. Absolutely do not play or venture
into these washes. If you have communication with populations
experiencing homelessness who may be inhabiting these washes, ensure
they get the message to vacate immediately.
- Outdoor recreation will be very dangerous across southwestern
Nevada and southeastern California. It cannot be understated how ill-
advised it is to camp, hike, or drive through Death Valley National
Park or Mojave National Preserve this weekend.
- Locations such as the Sierra Nevada Mountain Range where snowpack
still exists can expect swollen creeks and rivers. Warm rain will
work to melt existing snow, but existing snow and ice will also
prevent rain from soaking into the ground. Where there is snow, rain
will flow.
- Flood impacts along the eastern Sierra Slopes and the Owens
Valley will be exacerbated by existing Sierra snowpack.

[Our Headlines]
- Flash Flood Watches are in effect for our entire forecast area
throughout this event.
- Mohave County, Arizona [Friday, August 18th at 11am - Monday,
August 21st at 5pm]. This watch begins on Friday due to monsoonal
activity and will continue through Hilary's impacts. We felt
maintaining a longer Flash Flood Watch through both events was less
confusing than canceling one Friday night just to issue another
Saturday morning.
- San Bernardino County, California [Saturday, August 19th at 11am
through Monday, August 21st at 5pm].
- Clark & Southern Nye Counties, Nevada [Saturday, August 19th at
11am through Monday, August 21st at 5pm].
- (PUSHED FORWARD) Inyo County, California [Saturday, August 19th at
11am through Tuesday, August 22nd at 5am].
- Esmeralda, Central Nye, & Lincoln Counties, Nevada [Saturday,
August 19th at 11pm through Tuesday, August 22nd at 5am].
- The timing of these watches helps to paint the picture of moisture
pushing northward into our forecast area, then northwestward as the
event progresses.
- Collaborated with the Weather Prediction Center to encompass Death
Valley National Park (from the northern end of the park down to the
southern border of Inyo County) within their "high" risk of flash
flooding in their Excessive Rainfall Outlook (ERO). This is the
first time in WPC history that our forecast area has had a "high"
risk.

[Temperatures]
In addition to widespread rainfall and flash flood impacts,
temperatures will drop substantially this weekend, which will
threaten several daily record "cool" max temperatures across our
forecast area. The forecast high temperature for Las Vegas on Sunday
is 79F. The record coolest maximum temperature for August 20th is 78F,
which was set in 1957. According to the NBM, Las Vegas has a 34 percent
chance of tying or breaking this record.

[Rest of Next Week]
Remnant tropical moisture as well as monsoonal moisture will keep
thunderstorm chances in the forecast through the end of the week.
&&

.AVIATION...For Harry Reid...Southerly wind gusts between 15 and 20
kts are expected to continue this afternoon, with the exception of
thunderstorm influence. Best chances of thunderstorms in the
vicinity of the terminal will continue through 03Z, with gusty
erratic winds expected from their direction. Storm chances will
decrease through sunset, but will return overnight as early as 08Z
and will continue through the remainder of the TAF period.

For the rest of southern Nevada, northwest Arizona and southeast
California...For the Las Vegas and Colorado River
Valley TAF sites, southerly wind gusts between 15 and 25 kts will
prevail, with the exception of thunderstorm influence. Best chances
of thunderstorms in the vicinity of the terminals will continue
through 03Z. With storms that move directly over a terminal,
visibility could drop to 2 to 4 SM. Best chances of thunderstorm
influence at KDAG will begin around 10Z and will continue through
the remainder of the TAF period. KBIH will maintain typical diurnal
patterns.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM....Outler/Varian
LONG TERM/AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:40 PM MSTFlash Flood Warning Considerable damage threatVEFMohave5 hr
Aug 18, 6:28 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.